Alert archive / Mississippi / Flash Flood Warnings in 2010

Flash Flood Warning 1, NWS Memphis, TN

January 21, 20106 counties in Mississippi; Lee County, Phillips County, Arkansas

NWS Memphis, TN issued this flash flood warning at Jan 21, 2010, 12:38 AM CST for 6 counties in Mississippi; Lee County, Phillips County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 21, 2010, 12:38 AM CST (06:38 UTC)
Expired
Jan 21, 2010, 3:45 AM CST
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Lee County, AR, Phillips County, AR, Coahoma County, MS, Panola County, MS, Quitman County, MS, Tallahatchie County, MS, Tunica County, MS, Yalobusha County, MS

The radar

The Memphis radar (KNQA), 106 km from the middle of the area, began a volume at 06:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 6.6 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2010-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1968 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2010-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1968 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

694 
WGUS54 KMEG 210638
FFWMEG
ARC077-107-MSC027-107-119-135-143-161-210945-
/O.NEW.KMEG.FF.W.0001.100121T0638Z-100121T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1239 AM CST THU JAN 21 2010

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LEE COUNTY IN EASTERN ARKANSAS...
  PHILLIPS COUNTY IN EASTERN ARKANSAS...
  COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...
  WESTERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHERN TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...
  TUNICA COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHWESTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 345 AM CST

* AT 1239 AM CST...DOPPLER RADAR ESTIMATES 2 TO 3 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 3 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ELAINE...
  HELENA...MARIANNA...MARVELL...WEST HELENA...BATESVILLE...
  CLARKSDALE...GEORGE PAYNE STATE PARK AND ST FRANCIS NATIONAL PARK.

 THIS WARNING ALSO INCLUDES AREAS NEAR BEAVERDAM LAKE...ENID LAKE...
  FLOWER LAKE...HORSESHOE LAKE...MOON LAKE...OLD TOWN LAKE AND TUNICA
  LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3486 9110 3480 9032 3469 9022 3460 9024
      3459 9022 3457 9022 3456 9011 3406 8968
      3404 9059 3439 9097 3460 9106 3473 9106
      3474 9111

$$
2 follow-up statements
025 
WGUS74 KMEG 210814
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
214 AM CST THU JAN 21 2010

ARC077-107-MSC027-107-119-135-143-161-210945-
/O.CON.KMEG.FF.W.0001.000000T0000Z-100121T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PHILLIPS AR-LEE AR-TUNICA MS-PANOLA MS-COAHOMA MS-QUITMAN MS-
YALOBUSHA MS-TALLAHATCHIE MS-
214 AM CST THU JAN 21 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM CST FOR
NORTHERN TALLAHATCHIE...NORTHWESTERN YALOBUSHA...QUITMAN...COAHOMA...
WESTERN PANOLA...TUNICA...LEE AND PHILLIPS COUNTIES...

AT 214 AM CST...DOPPLER RADAR ESTIMATES 3 TO 5 INCHES OF RAINFALL HAS
OCCURRED OVER THE PAST 4 HOURS. SHOWERS AND THUNDERSTORMS WILL
PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 2 HOURS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ELAINE...
HELENA...MARIANNA...MARVELL...WEST HELENA...BATESVILLE...
CLARKSDALE...GEORGE PAYNE STATE PARK AND ST FRANCIS NATIONAL PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3486 9110 3480 9032 3469 9022 3460 9024
      3459 9022 3457 9022 3456 9011 3406 8968
      3404 9059 3439 9097 3460 9106 3473 9106
      3474 9111

$$
861 
WGUS74 KMEG 210935
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
335 AM CST THU JAN 21 2010

ARC077-107-MSC027-107-119-135-143-161-210945-
/O.EXP.KMEG.FF.W.0001.000000T0000Z-100121T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PHILLIPS AR-LEE AR-TUNICA MS-PANOLA MS-COAHOMA MS-QUITMAN MS-
YALOBUSHA MS-TALLAHATCHIE MS-
335 AM CST THU JAN 21 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 345 AM CST FOR NORTHERN
TALLAHATCHIE...NORTHWESTERN YALOBUSHA...QUITMAN...COAHOMA...WESTERN
PANOLA...TUNICA...LEE AND PHILLIPS COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3486 9110 3480 9032 3469 9022 3460 9024
      3459 9022 3457 9022 3456 9011 3406 8968
      3404 9059 3439 9097 3460 9106 3473 9106
      3474 9111

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jan 20, 11:47 PM CST, 51 minutes earlier.

Area forecast discussion, Jan 20, 11:47 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1147 PM CST WED JAN 20 2010

.UPDATE...

UPDATED FOR 06Z TAF DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 947 PM CST WED JAN 20 2010/

UPDATE...

CURRENT FORECAST AND GRIDS HAVE A GOOD HANDLE ON THE SEVERE
WEATHER AND HEAVY RAIN / FLASH FLOODING POTENTIAL ACROSS THE
MIDSOUTH OVERNIGHT INTO THURSDAY.

STRONG UPPER LEVEL TROUGH OVER THE SOUTHERN PLAINS WILL CONTINUE
TO STRENGTHEN AS IT MOVES EASTWARD OVERNIGHT AND CLOSES OFF OVER
WESTERN AR BY SUNRISE THURSDAY. ASSOCIATED SURFACE LOW WILL ALSO
CONTINUE TO DEEPEN AND BE OVER WESTERN AR BY LATE TONIGHT.
WIDESPREAD SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THIS SYSTEM
STRETCH FROM EASTERN OK ACROSS THE SOUTHERN HALF OF AR INTO
CENTRAL MS...BEGINNING TO SPREAD INTO NORTH MS. THESE SHOWERS AND
THUNDERSTORMS WILL LIFT NORTHEASTWARD OVERNIGHT AND SPREAD OVER
THE ENTIRE MIDSOUTH. THINK HEAVY RAIN AND POSSIBLY FLASH FLOODING
WILL BE THE GREATEST THREAT TONIGHT. SURFACE BASED INSTABILITY IS
ALREADY DECREASING WITH THESE STORMS...SO THE THREAT FOR ANY
TORNADOES APPEARS TO BE WANING. HOWEVER...THERE MAY BE ENOUGH
ELEVATED INSTABILITY FOR SOME LARGE HAIL. ALTHOUGH CAN NOT TOTALLY
RULE OUT THE POTENTIAL FOR ISOLATED WIND DAMAGE.

JCL

&&

.AVIATION...

06Z TAF CYCLE

CEILINGS WILL RANGE FROM MVFR TO IFR AND SHOULD REMAIN SO THROUGH
THE NIGHT ALONG WITH PERIODS OF MODERATE TO HEAVY RAIN AND THUNDERSTORMS.
VISIBILITIES WILL BE TEMPORARILY REDUCED IN HEAVIER THUNDERSTORMS.
WINDS SHOULD ALSO REMAIN BREEZY OUT OF THE SOUTH AND SOUTHEAST
OVERNIGHT.

CEILINGS SHOULD SLOWLY IMPROVE THURSDAY MORNING WITH MAINLY MVFR
CEILINGS DEVELOPING. THUNDERSTORMS WILL CONTINUE TO BE A THREAT
THROUGH THE MORNING AREAWIDE...WITH GREATER CHANCES CONTINUING
EAST OF THE MISSISSIPPI RIVER BY TOMORROW AFTERNOON. WINDS SHOULD
REMAIN STRONG AND GUSTY FROM THE SOUTH AND EVENTUALLY SOUTHWEST
THROUGH THE DAY.

CEILINGS SHOULD AGAIN LOWER TO IFR THURSDAY NIGHT WITH REDUCED
VISIBILITIES IN FOG POSSIBLE LATER TOMORROW NIGHT.

JLH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  58  65  48  56 / 100  80  10   0
MKL  55  60  44  52 / 100  90  10   0
JBR  55  60  42  50 / 100  90  10   0
TUP  58  67  46  56 / 100  80  10   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR DUNKLIN-
     PEMISCOT.

MS...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR ALCORN-BENTON
     MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE
     MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Jan 20, 10:10 PM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1010 PM CST WED JAN 20 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-211130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1010 PM CST WED JAN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHWEST
MISSISSIPPI...EAST CENTRAL ARKANSAS...AND EXTREME SOUTHWEST
TENNESSEE TONIGHT. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN SEVERE
THREATS FOR ANY THUNDERSTORMS WHICH BECOME SEVERE. HOWEVER...AN
ISOLATED TORNADO WILL BE POSSIBLE ACROSS PORTIONS OF EAST CENTRAL
ARKANSAS...AND NORTHWEST MISSISSIPPI. A FLASH FLOOD WATCH IS ALSO IN
EFFECT FOR THE ENTIRE MIDSOUTH AS SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO PRODUCE HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS NORTH
MISSISSIPPI...AND EXTREME SOUTHWEST TENNESSEE THURSDAY MORNING AS
A STRONG AREA OF LOW PRESSURE MOVES ACROSS THE MID MISSISSIPPI
VALLEY. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS. HOWEVER...AN ISOLATED TORNADO WILL BE POSSIBLE
ACROSS PORTIONS OF NORTHERN MISSISSIPPI. A FLASH FLOOD WATCH IS
ALSO IN EFFECT FOR THE ENTIRE MIDSOUTH THURSDAY MORNING THROUGH
MID AFTERNOON AS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PRODUCE
HEAVY RAINFALL.

A SECOND STORM THIS WEEKEND WILL BRING ANOTHER CHANCE OF STRONG TO
SEVERE THUNDERSTORMS...AND FLASH FLOODING TO THE AREA FROM SATURDAY
AFTERNOON THROUGH SUNDAY MORNING...AS A STRONG COLD FRONT PUSHES
THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY
BE NEEDED TONIGHT AND ON THURSDAY.

JAB/JCL

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 2:04 AM CSTFlash Flood WarningMEGBenton, Lafayette, Marshall, Panola, Tate, Union and 1 more3 hr
Jan 21, 3:39 AM CSTFlash Flood WarningMEGBenton, Calhoun, Chickasaw, Lafayette, Lee, Pontotoc and 4 more92 min
Jan 21, 10:37 AM CSTRiver Flood WarningMEGLafayette, Marshall, Union21 hr

Nearby

Flash Flood Warnings in Mississippi, 2010Flash Flood Warnings in Arkansas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.